On methods of sieves and penalization

Research output: Contribution to journalArticlepeer-review

143 Scopus citations

Abstract

We develop a general theory which provides a unified treatment for the asymptotic normality and efficiency of the maximum likelihood estimates (MLE's) in parametric, semiparametric and nonparametric models. We find that the asymptotic behavior of substitution estimates for estimating smooth functional are essentially governed by two indices: the degree of smoothness of the functional and the local size of the underlying parameter space. We show that when the local size of the parameter space is not very large, the substitution standard (nonsieve), substitution sieve and substitution penalized MLE's are asymptotically efficient in the Fisher sense, under certain stochastic equicontinuity conditions of the log-likelihood. Moreover, when the convergence rate of the estimate is slow, the degree of smoothness of the functional needs to compensate for the slowness of the rate in order to achieve efficiency. When the size of the parameter space is very large, the standard and penalized maximum likelihood procedures may be inefficient, whereas the method of sieves may be able to overcome this difficulty. This phenomenon is particularly manifested when the functional of interest is very smooth, especially in the semiparametric case.

Original languageEnglish (US)
Pages (from-to)2555-2591
Number of pages37
JournalAnnals of Statistics
Volume25
Issue number6
DOIs
StatePublished - Dec 1997

Keywords

  • Asymptotic normality
  • Constraints
  • Efficiency
  • Maximum likelihood estimation
  • Methods of sieves and penalization
  • Nonparametric and semiparametric models
  • Substitution

Fingerprint Dive into the research topics of 'On methods of sieves and penalization'. Together they form a unique fingerprint.

Cite this